A 55-year-old male who has a history of alcohol abuse disorder is brought to the emergency department after experiencing a generalized tonic-clonic seizure in prison. He was incarcerated 24 hours prior to presentation. After 24 hours on intravenous midazolam therapy, he continues to have delirium tremens.
Which of the following strategies is the LEAST appropriate?
Correct Answer: A
The severity of the alcohol withdrawal is frequently stratified using the Clinical Institute Withdrawal Assessment for Alcohol—Revised (CIWA-Ar) scale. While patients with mild withdrawal symptoms (CIWA score 0-15) may be appropriate for ambulatory therapy with medications including chlordiazepoxide, oxazepam, and gabapentin, patients with moderate to severe withdrawal symptoms (CIWA-Ar score >16) are usually more appropriately treated as inpatients, with some warranting admission to the ICU. Any patient with seizures or delirium tremens (DT) should be started on intravenous benzodiazepines. The choice of agents and schedule of administration may be institution-dependent. Some patients’ symptoms may persist through frequent and high doses of benzodiazepines (BZDs). It would be appropriate to add a second agent such as phenobarbital or propofol. Given propofol’s propensity to depress ventilatory drive, especially when coadministered with BZDs, it would be most important to admit the patient to an ICU and secure the airway with an endotracheal tube prior to its initiation.
A 56-year-old male is admitted to the ICU overnight after admitting to snorting large quantities of cocaine. He is diaphoretic and agitated, with vital signs as follows: BP 223/150; rectal temperature 103.3°F. He endorses substernal chest pain, and his ECG shows ST segments that are depressed compared to his admission from one month ago.
Which of the following is the LEAST appropriate treatment for this patient?
Correct Answer: D
This patient is displaying signs and symptoms of cocaine toxicity, including cocaine-related myocardial infarction. Of the choices listed, treatment with β-blockers is the least well-supported. First-line treatments may include sympatholysis with use of benzodiazepines such as lorazepam, α-adrenergic blockade with phentolamine, and vasodilation with nitroglycerin. The theoretical fear of use of β-blockers in cocaine overdose is the “unopposed alpha effect” whereby selective β-blockade leaves the patient with decreased cardiac chronotropy and inotropy (decreased cardiac output), while working against an increased afterload; a combination that could precipitate cardiovascular collapse. Even nonspecific β-blockers (with both anti-α and anti-β activity) such as labetalol are thought to have this effect. Though a number of more recent studies have described the safe use of β-blockers in this setting, it is still not a recommended practice.
A 20-year-old male is brought in by ambulance from a college campus with an altered mental status and appears to be floridly hallucinating. His blood pressure is 190/110 mm Hg and heart rate 129 beats per minute. A standard urine toxicology panel is negative.
Which of the following is the MOST likely etiology?
Correct Answer: C
Synthetic cathinones (aka “bath salts”) are phenylethylamine derivatives, sharing the same core structure as amphetamines (methamphetamine, MDMA), as well as endogenous monoamines (epinephrine, norepinephrine, and dopamine). The effects of these drugs of abuse can be understood to some degree by comparing their ability to block reuptake of bioamines to different degrees:
Differential effect on receptors: NET, DAT and SERT:
Methamphetamine, MDMA, and bath salts act as sympathomimetics, which results clinically in hyperalertness, hypertension, tachycardia, mydriasis, and diaphoresis. Acute psychosis is the most common effect of bath salt ingestion, and can be present in the absence of the sympathomimetic symptoms.
Both MDMA and methamphetamine are highly likely to appear on a standard urine toxicology screen, whereas the heterogenous group of compounds within the singular group known as “bath salts” frequently evades detection on a standard assay. While new-onset schizophrenia may also present with similar clinical features, it would unlikely (by itself) present with perturbations in vital signs seen in this patient.
Bath salt intoxication can be treated with benzodiazepines, antipsychotics, and supportive care, with particular attention paid to renal function.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us